Bleeding esophageal varices : Treatment

Treatment

The goal of treatment is to stop acute bleeding as soon as possible, and treat varices with medicines and medical procedures. Bleeding must be controlled quickly to prevent shock and death.

If massive bleeding occurs, the patient may be placed on a ventilator to protect the airways and prevent blood from going down into the lungs.

Treatments for acute bleeding:

  • A small lighted tube called an endoscope may be used. The health care provider may inject the varices directly with a clotting medicine, or place a rubber band around the bleeding veins.
  • A medication that tightens blood vessels (vasoconstriction) may be used. Examples include octreotide or vasopressin.
  • A tube may be inserted through the nose into the stomach and inflated with air. This produces pressure against the bleeding veins (balloon tamponade).

Once the bleeding is stopped, varices can be treated with medicines and medical procedures to prevent future bleeding:

  • Drugs called beta blockers, such as propranolol and nadolol, are used to reduce the risk of bleeding.
  • A small lighted tube called an endoscope may be used to place a rubber band around the bleeding veins.
  • Transjugular intrahepatic portosystemic shunt (TIPS) is a procedure to create new connections between two blood vessels in your liver. This can decrease pressure in the veins and prevent bleeding episodes from happening again.

Emergency surgery may be used (rarely) to treat patients if other therapy fails. Portocaval shunts or surgery to remove the esophagus are two treatment options, but these procedures are risky.

Patients with bleeding varices from liver disease may need additional treatment of their liver disease, including a liver transplant.

Prognosis (Expectations)

Bleeding often comes back without treatment. Bleeding esophageal varices are a serious complication of liver disease and have a poor outcome.

Complications

  • Encephalopathy (sometimes called hepatic encephalopathy)
  • Esophageal stricture after surgery or endoscopic therapy
  • Hypovolemic shock
  • Infection (pneumonia, bloodstream infection, peritonitis)
  • Return of bleeding after treatment

Calling Your Health Care Provider

Call your health care provider or go to an emergency room if you vomit blood or have black tarry stools.


Review Date : 8/22/2008
Reviewed By : Christian Stone, MD, Division of Gastroenterology, Washington University in St. Louis School of Medicine, St. Louis, MO. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only — they do not constitute endorsements of those other sites. © 1997- 2010 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.

adam.com


Disclaimer: This content including advice provides generic information only. It is in no way a substitute for qualified medical opinion. Always consult a specialist or your own doctor for more information. NDTV does not claim responsibility for this information.

Tags: , .

Leave a comment